MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE RETRIEVAL NITINOL BASKET V; SINGLE USE RETRIEVAL BASKET

AOMORI OLYMPUS CO., LTD. SINGLE USE RETRIEVAL NITINOL BASKET V; SINGLE USE RETRIEVAL BASKET
Model Number FG-V451P
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned but the device evaluation is not yet completed.As such, a definitive root cause of the reported complaint cannot be determined at this time.Supplemental report(s) will be filed as any relevant new information becomes available.
 
Event or Problem Description
As reported for this event by the customer, during the very beginning of a therapeutic gallstone removal procedure, there were difficulties in dilating the patient bile duct which did not dilate as much as required.A decision was made to use the device for the stone removal.However, the device was stuck with the stone in the device.The device wires broke down during tightening.No piece fell into the patient nor did any piece stick out or separate from the device.The device remaining wires and end of the basket were really pushed against the mucosa.There was no emergency lithotriptor immediately available in the room as the olympus territory manager was bringing a sealed and new lithotriptor from home, total time for which was approximately three hours.When the lithotripter was available, the sheath could not swim far enough to reach the stone.Either the papilla area was perhaps a little bit swollen or otherwise device cables were hard pressed against the mucosa, thus preventing the sheath from reaching the stone.The stone needed to be broken in order to enable the device removal with the balloon.The stone was broken with spyglass.The broken stone was removed from bile duct to the duodenum.The device was removed from common bile duct with the balloon and from the patient through the mouth.The stone and the device were removed successfully, and there were no stones left in the common bile duct.There was no foreign body inside of the patient post procedure.Total delay for the procedure was approximately 30 minutes.The patient was under the anesthesia, because this was the patient¿s third endoscopic retrograde cholangiopancreatography (ercp), and the patient¿s previous procedures had been difficult due to patient weight issues and restlessness.The patient recovered really well and was discharged the next day.The patient experienced no problem.Inspection was performed prior to use.Everything worked well before use with no anomalies noted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the findings are as follows: the operating wire was broken at approximately 950 mm from the tip.The broken area was shaped as if it had been stretched and broken.The support wire was sticking out from the distal end of the coil sheath.The material of the loop that is usually placed inside the coil sheath was sticking out from the coil sheath.There was no abnormality in the outer diameter of the operating wire.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the following factors may have caused the basket to fit into the bile duct: insufficient dilatation of the bile duct, and the grasped stone was too large.A load beyond the strength resistance was likely applied to the product during lithotripsy, causing the operation wire to break.Also, the center wire likely popped out due to the following factors: the sheath near the support wire (form of a loop) was excessively angulated, and the support wire which protruded from the coil sheath was excessively angulated.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿never use excessive force to operate the instrument.This could damage the instrument.Repetition of stone retrieval will deform and/or deteriorate this instrument.Deformation and/or deterioration may make it difficult to retrieve a stone or could cause the basket with stone engaged to become impacted in the body.If stone retrieval needs to be repeated in a single case, be sure to inspect the action and the appearance before each retrieval.Stop use if any abnormality (e.G., basket wire is cut or sheath is bent, etc.) is detected during the inspection.¿.¿do not open or close the basket while the forceps elevator of the endoscope is up.Otherwise, the support wire may form a loop.Do not withdraw the instrument from the bile duct while a loop is formed by the support wire.Otherwise, the looped distal end could damage the inside of the bile duct and cause mucosal injury.If a loop of support wire is observed, lower the forceps elevator and open/close the basket.¿.¿determine to use this instrument in preoperative diagnosis, interoperative contrast enhancing, or after papillotomy/papillary dilation from an expert¿s viewpoint.If large, rigid or many stones are retrieved by this instrument, the basket with stones engaged may not be removed from the body cavity.¿.Using the mechanical lithotriptor (bml-110a-1) or bml handle v (maj-441) may damage the instrument as shown in chapter 11, ¿emergency treatment¿.Use the mechanical lithotriptor (bml-110a-1) or bml handle v (maj-441) with the full understanding that the instrument could become damaged and open surgery may have to be performed.Check that no abnormality is detected in the action of the handle.If there is any abnormality, the stone may not be retrieved and/or the basket with stone engaged may become impacted in the body.¿.¿when the basket does not open and/or close smoothly, do not apply force but move the forceps elevator, set the endoscope's bending angle back, or move the position of the basket until the basket opens and closes smoothly.If the action of opening/closing the basket is forced, the sheath may stretch and the resistance in operating the handle may increase.Also, the stone may not be retrieved, and/or the basket with stone engaged may become impacted in the body.¿.¿if retrieval can no longer be performed, determine how to handle the instrument from an expert¿s viewpoint on the basis of the understanding about procedures described in chapter 11, ¿emergency treatment¿.Do not withdraw this instrument abruptly or with excessive force.This could cause perforation, bleeding or mucous membrane damage.¿.This supplemental report includes information added to d8 and h3.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to correct the initial reporting decision from a reportable malfunction to a reportable serious injury and malfunction as reflected on b1, b2, and h1.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.

Brand Name
SINGLE USE RETRIEVAL NITINOL BASKET V
Common Device Name
SINGLE USE RETRIEVAL BASKET
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15725132
Report Number9614641-2022-00562
Device Sequence Number7541900
Product Code LQR
UDI-Device Identifier04953170395321
UDI-Public04953170395321
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K170811
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFG-V451P
Device Lot Number94K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2022
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Supplement Date Received by Manufacturer12/20/2022
03/23/2023
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date01/16/2023
04/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MECHANICAL LITHOTRIPTOR BML-610A; RK 1298T404
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown